Modular Catalan numbers

Nickolas Hein, Jia Huang

Research output: Contribution to journalArticlepeer-review

12 Scopus citations


The Catalan number Cn enumerates parenthesizations of x0∗⋯∗xn where ∗ is a binary operation. We introduce the modular Catalan number Ck,n to count equivalence classes of parenthesizations of x0∗⋯∗xn when ∗ satisfies a k-associative law generalizing the usual associativity. This leads to a study of restricted families of Catalan objects enumerated by Ck,n with emphasis on binary trees, plane trees, and Dyck paths, each avoiding certain patterns. We give closed formulas for Ck,n with two different proofs. For each n≥0 we compute the largest size of k-associative equivalence classes and show that the number of classes with this size is a Catalan number.

Original languageEnglish (US)
Pages (from-to)197-218
Number of pages22
JournalEuropean Journal of Combinatorics
StatePublished - Mar 1 2017
Externally publishedYes

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics


Dive into the research topics of 'Modular Catalan numbers'. Together they form a unique fingerprint.

Cite this